Missouri, 2025

Tornadoes and Flash Flood in Missouri, May 19, 2025

May 19, 2025 · NWS LSX · 34 events in 12 counties and zones

A mesoscale convective complex rolled through Missouri during the overnight hours of May 19th. Though central, east-central, and northeast Missouri also experienced severe weather, the bulk of the event occurred in southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$193,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A mesoscale convective complex rolled through Missouri during the overnight hours of May 19th. Though central, east-central, and northeast Missouri also experienced severe weather, the bulk of the event occurred in southeast Missouri. There, 7 confirmed tornadoes touched down. Luckily no injuries or fatalities were reported. Further north, the St. Louis metropolitan area was hammered with up to 2 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 5:19 PM CST, 1 hour 43 minutes earlier. Its key messages:

  • Widespread thunderstorms are expected this evening, some of which could be strong to severe with damaging winds, large hail, and a few tornadoes. There is also a subsequent conditional risk of locally heavy rainfall and isolated flash flooding overnight.
  • A few strong to severe thunderstorms are possible again Tuesday afternoon/early evening, but the overall risk is lower than this evening.
Area forecast discussion, May 19, 5:19 PM CST, 1 hour 43 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
619 PM CDT Mon May 19 2025

.KEY MESSAGES...

- Widespread thunderstorms are expected this evening, some of
  which could be strong to severe with damaging winds, large hail,
  and a few tornadoes. There is also a subsequent conditional
  risk of locally heavy rainfall and isolated flash flooding
  overnight.

- A few strong to severe thunderstorms are possible again Tuesday
  afternoon/early evening, but the overall risk is lower than
  this evening.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 252 PM CDT Mon May 19 2025

A warm front currently stretches from just north of Kansas City
through central MO and into far southwestern IL. This front will
continue to lift slowly northward across more of the CWA, marking
the northern limit of richer low-level moisture and instability.
With bouts of surface heating, short-term model guidance advertise
MLCAPE of 2000+ J/kg extending to near the warm front by this
evening.

Thunderstorms, including supercells, are already ongoing
across northeastern OK/southeastern KS early this afternoon, with
thunderstorms only increasing in coverage across the western half of
MO in association with a passing shortwave trough and minimal
convective inhibition. As a result, thunderstorms will likely be
growing upscale into one or more MCSs that track northeastward
across the CWA, reaching central MO as early as 22z. Ahead of these
thunderstorms, more isolated thunderstorms are possible within broad
low-level isentropic ascent; however, the strength of these
thunderstorms may be limited early by a weakness in mid-level winds
and effective wind shear with an amplifying, immediately upstream
ridge. Through this evening, deep-layer and effective wind shear
will increase to 35 to 50 kt with some low-level hodograph
curvature, sufficient for a mixed mode of multicell/QLCS and a few
transient supercells. Considering convective mode, damaging winds,
large hail, and a few tornadoes all remain hazards with severe
thunderstorms. The greatest threat is across central MO, decreasing
gradually eastward across the Mississippi River with instability
generally decreasing with time and with north/east extent. The
longevity of the severe thunderstorm threat will also depend on how
quickly thunderstorms overturn instability and propagate across the
CWA but the general consensus is for the threat to wane around 04 to
05z. With favorable ingredients for high rainfall rates (i.e., deep-
warm cloud depths 10 to 12 kft and anomalous PWAT over 1.6") as
well, isolated flash flooding is possible where any thunderstorm
training or backbuilding can take place. The heavy rainfall/flash
flood threat is largely conditional on a favorable interaction
between a southerly LLJ and the southern flank of any MCS in the
absence of pre-existing boundary aligned with the southwesterly deep-
layer flow.

With a more potent upper-level trough pivoting across the Mid-
Mississippi River Vally Tuesday morning, at least scattered showers
and thunderstorms could be ongoing, depending on how much
instability is available. However, by midday/afternoon, the axis of
the trough will already be lifting to the northeast, limiting
confidence in coverage of redeveloping thunderstorms in the presence
of a weak capping inversion beneath a subtle dry conveyor belt and
veering surface winds ahead of a weak cold front. Therefore, the
highest HREF probabilities of measurable rainfall (40 to 60 percent)
are along/east of the Mississippi River within relatively stronger
ascent. Conversely, most short-term model guidance indicate that the
dry conveyor belt combined with residual moisture and heating will
support around 1000 J/kg of MLCAPE during the afternoon with around
40 kt of effective wind shear. Therefore, thunderstorms may organize
into a few transient supercells and/or small thunderstorm clusters,
some of which could be severe and capable damaging winds, large
hail, and perhaps a brief tornado during the afternoon/early evening.

Pfahler

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 252 PM CDT Mon May 19 2025

Quieter, drier, and more tranquil conditions will prevail Wednesday
into Friday as upper-level cyclone flow becomes established across
the Mid-Mississippi River Valley in response to longwave troughing
over the Great Lakes and Northeast. This pattern will also usher a
cool airmass (850-hPa temperatures below 10th percentile) into the
region upon steady low-level CAA, resulting in below average
temperatures.

Global model guidance are in agreement that a relatively more active
pattern will return to the central CONUS over the weekend as upper-
level flow transitions to broadly anticyclonic/quasi-zonal with
multiple mid-level perturbations/shortwave troughs exciting rounds
of showers and thunderstorms, possibly organized into MCSs that
track near a wavering front. Although there is uncertainty on the
track and frontal location, the highest probabilities of MUCAPE of
750+ J/kg and 24-hour rainfall are to the southwest of the CWA,
decreasing confidence that our CWA will see the most significant
impacts from this pattern. Similarly, with the CWA on the cool side
of the front in the majority of solutions, temperatures will remain
below average through the weekend.

Pfahler

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 604 PM CDT Mon May 19 2025

Showers and thunderstorms have developed over western Missouri
this afternoon and are slowly approaching KCOU/KJEF at the start
of the TAF period. Some of the thunderstorms will be intense,
including hail, gusty winds, frequent lightning and the potential
for tornadoes. The most intense thunderstorms are covered by
3-hour tempo groups with +TSRA and bookended by SHRA to convey the
high chances (80-90%) for rainfall to continue after the initial
line passes.

Thunderstorms clusters will generally be oriented north to south
and track eastward with individual cells moving northeast. The
progression of the activity will bring it into KUIN around 01-02z
and the metro TAF around and after 02z. Thunderstorms are likely
to gradually weaken with the loss of diurnal instability
overnight. However, a few strong to severe thunderstorms will
remain embedded within the broader field of convection. Any of the
thunderstorms could result in MVFR/IFR conditions with isolated
pockets of LIFR in the strongest thunderstorms. Any LIFR should
remain brief as thunderstorms move over and away from airfields.

Ceilings may bounce between MVFR/VFR Tuesday in the early morning
period with a few showers wrapping in behind the system.
Additional thunderstorms are possible Tuesday afternoon, but it
remains isolated/widely scattered and largely along and east of
the Mississippi River. Metro terminals are on the western fringes
of anticipated development and monitored in the event prevailing
groups are to carry TSRA for a short duration late in the period.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 19, 1:58 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
258 PM CDT Mon May 19 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-202000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
258 PM CDT Mon May 19 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected tonight. Some thunderstorms could be
strong to severe with hazards including damaging winds, large hail,
and a few tornadoes. There is also a conditional risk of locally
heavy rainfall and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms on Tuesday. A few thunderstorms
could be strong to severe during the afternoon and early evening.

There is a chance of thunderstorms late Friday through Sunday across
portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

The radar

The St Louis radar (KLSX), 63 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

14 hail, 10 thunderstorm wind, 8 tornado, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Tornado, Jefferson

When
May 19, 7:02 PM CST to 7:03 PM CST
Where
Jefferson County, 2.63 mi E of De Soto Arpt to 2.36 mi ENE of Victoria
Rating
EFU
Path length
2.39 mi
Path width
1 yd
Reported by
NWS Storm Survey
Coordinates
38.154, -90.482

An NWS Storm Survey revealed an EF-U tornado northwest of Olympian Village.

Thunderstorm Wind, Jefferson

When
May 19, 7:18 PM CST
Where
Jefferson County, 0.54 mi W of Mapaville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
38.250, -90.490

Thunderstorm winds downed numerous trees near Mapaville.

Heavy Rain, St. Louis

When
May 19, 7:30 PM CST to 11:15 PM CST
Where
St. Louis County, 0.88 mi SW of Fenton
Reported by
Trained Spotter
Coordinates
38.510, -90.440

A spotter reported 2.6 inches of rain falling between 20:30 CST and 00:15 CST. Heavy rain resulted in flash flooding in the city of St. Louis.

Hail, St. Louis

When
May 19, 7:38 PM CST
Where
St. Louis County, Huntleigh
Measured
1 in hail
Reported by
Public
Coordinates
38.620, -90.430

Hail, St. Louis

When
May 19, 7:38 PM CST
Where
St. Louis County, 0.88 mi SE of Brentwood
Measured
2 in hail
Reported by
Public
Coordinates
38.610, -90.360

A picture of a 2 inch hailstone was submitted via Twitter with a measurement.

Thunderstorm Wind, Cole

When
May 19, 7:38 PM CST
Where
Cole County, St Martin
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.600, -92.330

Cole County Dispatch reported several trees with limbs down in rural Cole County.

Hail, St. Louis

When
May 19, 7:40 PM CST
Where
St. Louis County, Oakland
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.580, -90.420

Hail, St. Louis

When
May 19, 7:43 PM CST
Where
St. Louis County, 0.54 mi W of Rock Hill
Measured
1.25 in hail
Reported by
Public
Coordinates
38.600, -90.360

Hail, St. Louis

When
May 19, 7:45 PM CST
Where
St. Louis County, 1.28 mi ENE of Robertson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -90.360

Hail, St. Louis

When
May 19, 7:50 PM CST
Where
St. Louis County, 0.88 mi NW of St Johns
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
38.730, -90.380

Hail, St. Louis

When
May 19, 7:50 PM CST
Where
St. Louis County, 0.54 mi W of Breckenridge Hills
Measured
1 in hail
Reported by
Public
Coordinates
38.720, -90.410

A few quarter sized hailstones fell east of Maryland Heights.

Hail, St. Louis

When
May 19, 7:56 PM CST
Where
St. Louis County, 0.69 mi S of Cross Keys
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.790, -90.320

Missouri State Highway Patrol reported golf ball sized hail in Florissant.

Tornado, Iron

When
May 19, 7:56 PM CST to 7:57 PM CST
Where
Iron County, 5.23 mi NE of East End to 5.6 mi ENE of Good Water
Rating
EF1
Path length
0.91 mi
Path width
50 yd
Continued into
Washington, Mo (LSX)
Reported by
NWS Storm Survey
Coordinates
37.725, -90.953

A brief tornado touched down in far northern Iron County where it downed and damaged numerous trees along Highway DD. The tornado then continued into Washington County.

Hail, St. Louis

When
May 19, 7:56 PM CST
Where
St. Louis County, 1.48 mi NNW of Robertson
Measured
1.5 in hail
Reported by
Public
Coordinates
38.790, -90.390

Tornado, Washington

When
May 19, 7:57 PM CST to 8:01 PM CST
Where
Washington County, 3.33 mi SSW of Sunlight to 1.68 mi SW of Sunlight
Rating
EF0
Path length
1.84 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.738, -90.950

The tornado crossed the Iron/Washington County line where it continued to uproot and damage trees. It dissipated at 20:01 along Highway DD just north of its junction with Martin Road.

Hail, St. Louis

When
May 19, 7:57 PM CST
Where
St. Louis County, 1.48 mi NNE of Robertson
Measured
1.25 in hail
Reported by
Public
Coordinates
38.790, -90.370

Hail, St. Louis

When
May 19, 7:58 PM CST
Where
St. Louis County, 1.48 mi NNE of Robertson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.790, -90.370

Hail, St. Louis

When
May 19, 7:58 PM CST
Where
St. Louis County, 1.08 mi E of Berkeley
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.750, -90.330

Hail, St. Louis

When
May 19, 8:00 PM CST
Where
St. Louis County, Cross Keys
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.800, -90.320

Hail, St. Louis

When
May 19, 8:01 PM CST
Where
St. Louis County, 0.88 mi SW of Wedgewood
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.810, -90.330

The spotter also observed winds estimated around 40 mph.

Thunderstorm Wind, Marion

When
May 19, 8:29 PM CST to 8:38 PM CST
Where
Marion County, 2.61 mi NW of Withers Mill to 2.74 mi WSW of Huiskamp
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.750, -91.510

Thunderstorm winds downed two trees near the split of US 61 and US 24 at the intersection of Route F south of Palmyra. These trees blocked traffic at this intersection. Northeast of Palmyra, thunderstorm winds downed trees along Missouri 168 near Route JJ.

Tornado, Washington

When
May 19, 9:39 PM CST to 9:40 PM CST
Where
Washington County, 2.91 mi N of Cruise to 3.36 mi E of Richwoods
Rating
EF0
Path length
2.21 mi
Path width
140 yd
Reported by
NWS Storm Survey
Coordinates
38.142, -90.773

A tornado touched down near Eight Wheeler Road outside of Richwoods and caused tree damage as it moved north-northeast before dissipating just north of Highway H. The peak wind speed was 80 mph and the path was 2.21 miles long and 140 yards wide.

Tornado, Reynolds

When
May 19, 9:40 PM CST to 9:41 PM CST
Where
Reynolds County, 3.46 mi W of Greeley to 2.8 mi WNW of Greeley
Rating
EF0
Path length
1.61 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.513, -91.243

A brief tornado touched down on County Road 920 south of its junction with County Road 926. The tornado produced tree damage before heading northeast and dissipating just north of County Road 906.

Thunderstorm Wind, Crawford

When
May 19, 9:45 PM CST to 9:46 PM CST
Where
Crawford County, 0.69 mi S of Cuba to 0.88 mi NW of Davisville
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.060, -91.400

Thunderstorm winds downed a powerline on the south side of Cuba. To the southwest, thunderstorm winds damaged and uprooted numerous large trees in Davisville.

Tornado, Crawford

When
May 19, 9:50 PM CST to 9:51 PM CST
Where
Crawford County, 2.79 mi ESE of Cherryville to 2.94 mi E of Cherryville
Rating
EF1
Path length
1.03 mi
Path width
270 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
37.833, -91.234

A tornado touched down along Hobo Road near Cherryville and moved north-northeast, quickly producing tree damage and destroying a farm outbuilding before dissipating. The peak wind speed was 107 mph and the track was 1.03 miles long and 270 yards wide.

Thunderstorm Wind, Jefferson

When
May 19, 9:57 PM CST
Where
Jefferson County, 1.48 mi SSE of Murphy
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
38.460, -90.490

Thunderstorm winds downed numerous tree limbs, including snapping and uprooting a few larger trees.

Thunderstorm Wind, Jefferson

When
May 19, 10:01 PM CST to 10:10 PM CST
Where
Jefferson County, 0.54 mi W of De Soto Arpt to Mapaville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.150, -90.540

In De Soto, thunderstorm winds damaged trees near Highway 100 and Fountain City Road. In Mapaville, thunderstorm winds snapped two 12 inch diameter tree branches. These branches landed on and damaged a soft metal fence in the reporter's backyard.

Thunderstorm Wind, Iron

When
May 19, 10:29 PM CST
Where
Iron County, 0.88 mi SE of Pilot Knob to 0.55 mi W of Ironton
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.620, -90.640

Thunderstorm winds downed numerous trees across Ironton and Pilot Knob.

Tornado, St. Francois

When
May 19, 10:31 PM CST to 10:33 PM CST
Where
St. Francois County, 1.33 mi WSW of Iron Mtn to 1.68 mi ESE of Bismarck Mem Arpt
Rating
EF1
Path length
4.24 mi
Path width
500 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
37.690, -90.641

A tornado touched down in Iron Mountain causing tree damage and minor roof damage before moving northeast. From there, the tornado moved northeast causing similar damage on Highway N and severely damaging a home's roof on Lake Avalon Road. The tornado dissipated shortly after.

Thunderstorm Wind, St. Francois

When
May 19, 10:44 PM CST to 10:47 PM CST
Where
St. Francois County, 0.55 mi W of Esther to 0.55 mi W of Farmington
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.850, -90.530

Thunderstorm winds downed powerlines in Park Hills and trees in Farmington.

Thunderstorm Wind, Ste. Genevieve

When
May 19, 11:02 PM CST to 11:06 PM CST
Where
Ste. Genevieve County, 3.34 mi WSW of Kinsey to 3.01 mi NW of Kinsey
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.020, -90.360

Thunderstorm winds uprooted, snapped, and topped numerous large trees west and northwest of Bloomsdale. This wind damage is separate from a confirmed tornado that occurred nearby.

Tornado, Ste. Genevieve

When
May 19, 11:02 PM CST to 11:03 PM CST
Where
Ste. Genevieve County, 3.74 mi W of Kinsey to 2.74 mi W of Kinsey
Rating
EF0
Path length
1.33 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
38.021, -90.368

A brief tornado touched down near Dry Fork, uprooting trees. From there the tornado tracked northeast, causing more tree damage before dissipating near Cindy Lane.

Thunderstorm Wind, Madison

When
May 19, 11:02 PM CST
Where
Madison County, 0.69 mi N of Fredericktown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.560, -90.300

Thunderstorm winds downed tree limbs across Fredericktown.

Flash Flood, St. Louis (C)

When
May 19, 11:11 PM CST
Where
St. Louis (C) County, 1.47 mi SW of Tower Grove to 1.28 mi SW of Tower Grove
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
38.634, -90.297

Two of three lanes of I-64 westbound at Forest Park and Hampton became flooded and impassable. Several cars became stuck in flood water. This is a low spot and typically has high water when heavy rain falls.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyThe tornado archive for Missouri, 2025Warnings in Missouri, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264463, 1264464, 1264692, 1264465, 1264466, 1264467, 1264468, 1264469, 1264470, 1264471, 1264472, 1264473, 1264474, 1264476, 1264475, 1264477, 1264478, 1264479, 1264481, 1264482, 1264483, 1264677, 1264678, 1264679, 1264682, 1264690, 1264684, 1264685, 1264686, 1264687, 1264688, 1264689, 1264717, 1264691.